BODYBUILDER DIES OF LIVER DAMAGE DUE TO EXCESSIVE INTAKE OF STEROIDS, WAS PREPARING FOR COMPETITION IN THANE
Naved Jamil Khan was diagnosed with Hepatitis B; he was admitted to ICU and needed a liver transplant.
A 23-year-old aspiring bodybuilder died last Sunday due to suspected excessive intake of steroids, according to hospital authorities and the man’s family.
Naved Jamil Khan, a resident of Asraf Compound in Mumbra, Thane District, died the day he was supposed to take part in a bodybuilding competition in Thane City.
Khan’s family took him to a local doctor in Mumbra after he developed a fever on Friday. The doctor carried out several tests and told the family to take him to the nearby Bilal Hospital, his brother-in-law Sahil Shaikh told Mirror. Doctors at the hospital carried out further tests and diagnosed Khan with Hepatitis B; they also found increased levels of cortisol – which belongs to a family of steroid hormones known as glucocorticoids – and other performance enhancing drugs in Khan’s body, he said.
“Naved’s skin had turned yellow” – the most common skin manifestation associated with hepatitis – “and he was unable to keep anything in his stomach,” Shaikh said. “The doctors advised us to admit him to ICU and arrange money, as he needed a liver transplant.”
The family moved Khan to KEM Hospital but his condition rapidly deteriorated and he died on Sunday night, Shaikh said. “He was also unable to breath due to lung problems.”
“The family has some properties and lives off rent. Naved wanted to become a gym trainer. The competition was being held in a Thane gym. Had he won, he would have been offered the position of a trainer there,” said Shaikh.
Khan’s mother told journalists he ordered steroids online. “He used to inject himself regularly,” Reshma Khan said. She asked youngsters to stay away from performance improving drugs.
“Naved was a very good person and worked hard in the gym. We didn’t know he was taking steroids. We never promote such substances,” said Zaheer Shaikh, who runs Body Garage.
Steroids, shakes, supplements have ill-effects
By Invitation Dr Sherly Ganesh
Thousands of people take supplements hoping for health benefits that range from weight loss to muscle building, without understanding the toll these can take on one’s health. In many cases, unsupervised use has led to major health issues like kidney failure, liver damage, heart stroke, and even the development of tumours.
Steroids: Anabolic steroid misuse might lead to serious even permanent health problems such as kidney problems or failure, liver damage and tumours, enlarged heart, high blood pressure, and changes in blood cholesterol, all of which increase the risk of stroke and heart attack, even among young people.
Testosterone and anabolic steroids have been found to affect the central nervous system. The locations that affect the brain are closely linked to centres that regulate mood, sexuality and aggression. For men, the use of these could lead to prominent breasts, shrunken testicles, infertility and prostate gland enlargement. For women, it could lead to a deeper voice, which may be irreversible, increased body hair, infrequent or absent periods.
Consumption of large amounts of protein powder may harm your kidneys, causing strain and damage. If consumed in moderate doses, protein does not cause any adverse events. Higher doses of protein shakes can cause some side effects such as increased bowel movements, nausea, thirst, bloating, cramps, reduced appetite, tiredness and headache. And going overboard can cause stomach pain, cramps, reduced appetite, nausea, fatigue and acne.
The quantity intake of any supplement depends on the body type of the person. While consuming body building supplements one should always consult a nutritionist or a dietician.
The writer is the chief dietician, Columbia Asia Hospital